Photo caption: UW-Eau Claire is making Narcan — an opioid reversal drug — readily available on campus to help prevent overdose deaths. This summer, 19 Nalox-Zone boxes were installed in residence halls and other high-traffic areas on campus for anyone to use in an emergency. (Photo by Bill Hoepner)
The University of Wisconsin-Eau Claire is joining a growing list of colleges and universities across the country that is making Narcan — an opioid reversal drug — readily available on campus to help prevent overdose deaths.
This summer, 19 Nalox-Zone boxes were installed in residence halls, Davies Center, Zorn Arena, Hilltop Center, McIntyre Library and other high-traffic areas on campus, says Christy Prust, a health educator in UW-Eau Claire’s Student Health Service. Boxes also were installed at UW-Eau Claire – Barron County.
Each newly installed Nalox-Zone box includes two Narcan nasal sprays, masks for rescue breathing and simple instructions on how to use the medication.
Opioid use and the risk of opioid overdose are growing public health concerns for college-age adults, especially as more young people are unknowingly taking drugs laced with fentanyl, Prust says.
Naloxone, a medicine commonly referred to by the brand name Narcan, can save lives if administered immediately after someone shows signs of an opioid overdose.
“This is a proactive measure to prevent overdose deaths,” Prust says of installing the Nalox-Zone boxes on campus.
The Nalox-Zone boxes are available for students, faculty, staff or campus visitors to use as needed, says Brian Drollinger, director of risk management, safety and sustainability at UW-Eau Claire.
“Anyone can grab one these boxes in an emergency,” Drollinger says. “It doesn’t matter if you’re a student hanging out in a dorm or a community member attending a sporting event. If you’re comfortable helping, the boxes are there with the Narcan and instructions on how to use it.”
University Police or other emergency providers will not be alerted when a Nalox-Zone box is opened, Drollinger says. However, people using the kits to help someone who is overdosing are encouraged to call 911 for assistance, he says.
“It’s always good to call 911, but it will be up to each person to decide what they are comfortable doing,” Drollinger says. “Anyone can open it at any time and the police will not be notified.
When Nalox-Zone boxes are opened, a notification will be sent to his department to ensure that the box is resupplied within 24-72 hours, Drollinger says.
While formal training isn’t needed to administer Narcan, the university will offer and encourage people to participate in training sessions to help them feel more prepared should there be an emergency, Drollinger says.
In cooperation with the Eau Claire City-County Health Department, UW-Eau Claire will host Narcan training sessions on campus Sept. 27 and Sept. 30. Short training videos also are available online.
Awareness campaign about growing risks
In addition to installing the Nalox-Zone boxes on campus, UW-Eau Claire also is working to raise awareness among members of the campus community about the growing opioid crisis, says Prust, noting that according to the Centers for Disease Control and Prevention, more than 150 people die every day from overdoses related to synthetic opioids like fentanyl.
Last year, the UW System created posters and social media posts intended to make people aware of the opioid crisis, the signs of an opioid overdose and how to help someone who is overdosing. UW-Eau Claire hung the posters around campus and shared them on the university’s social media sites. The university’s Student Wellness Advocacy Team also will create a poster for the door of every bathroom stall in all the residence halls on campus, Prust says.
While no one condones illegal drug use, the reality is that some college students and other young adults do take drugs sold on the street, which can be laced with opioids like fentanyl without the user knowing it, Prust says.
“You literally need just a little bit, like a salt kernel or two, of fentanyl for it to be lethal,” Prust says. “It’s that dangerous; that deadly. You can’t smell it, see it or taste it. The dealers make pills that look just like oxycodone or Percocet but it’s so much more powerful and dangerous.”
In 2021, two students at UW-Milwaukee overdosed and died after taking counterfeit Percocet pills that were laced with fentanyl. Their parents are among those advocating for Nalox-Zone boxes to be installed on campuses throughout the state, Prust says.
“The parents are pushing us to educate our students about fentanyl and to get the Narcan boxes out there,” Prust says. “Their kids died, and they don’t want it to happen to anyone else.”